Controlling Nausea on Byetta
Before Byetta became available, most of the so-called experts thought that its biggest problem would be that it has to be taken by injection. But for almost all users it’s no problem, probably because it is much less painful than the fingersticks to test our blood glucose.
Instead, the biggest problem for many people with taking Byetta is the nausea that it often causes. In the clinical trials nausea was the most common adverse reaction. Almost half – 44 percent – said that they had nausea.
When I started on Byetta six months ago, I dreaded the nausea. But I felt a little nauseous for only about three hours after my first injection, and it never returned.
So I am no expert on nausea. I’m not a doctor either, so I can’t give medical advice. But I know a lot of people who use Byetta and know how to dig out information. (I also own a few shares of Amylin Pharmaceuticals, which developed the drug.)
When Joe commented on one of my earlier blog entries, “Are there any OTC meds for nausea that are safe with Byetta?” he got me thinking again about nausea and inspired me to write this blog entry.
My first thought was to ask the professionals who staff the Amylin Lilly Customer Support Center at 1-800-868-1190. Amylin and Lilly jointly market Byetta.
“We don’t make any treatment recommendations for nausea,” the doctor I spoke to there told me. “We always leave that up to the physician.”
Since that approach didn’t pan out, I turned instead to the real experts. The people who use it know best how to deal with the nausea that Byetta sometimes causes.
Many of these people are easy to find on the Internet on three large discussion group. The largest is technically a blog, but it functions just like a Web-based discussion group. My friend and associate, Dr. Bill Quick, set up a series of Byetta discussion forums more than a year ago on his blog. Hundreds, if not thousands, of people have posted there.
Two Yahoo groups, Diabetes_And_Byetta and ByettaSupport as I write have 291 and 217 members respectively.
When I searched these groups for Byetta and nausea, I found hundreds of messages. Quite a few of them tell what works for them.
While some people find success with either prescription or over-the-counter (OTC) drugs, many more minimize the nausea with different eating strategies. I am in the second camp.
My guess is that more people take Byetta to lose weight than to reduce blood glucose. That is certainly my motivation.
The weight loss comes naturally and easily from the reduction in hunger. If we listen to our body, we know when our stomachs are full.
But if we keep on eating anyway – like we always did in the bad old days before Byetta – we are bound to feel the nausea. The first eating strategy is small meals and maybe more meals or snacks.
What to eat is the second eating strategy. “I have to remember to keep the fat and spices miniscule,” one Byetta user wrote.
“Definitely avoid spicy or fatty foods,” another Byetta user wrote. For example, “I can eat a hamburger, but not a hotdog.”
I have always used a lot of red pepper in its many forms. But listening to my body, I am just not as attracted to hot stuff any more.
The recommendation to avoid fat may be even more important. When HealthCentral sent me to the American Diabetes Association’s June convention in Washington, I made sure to stop by the Byetta booth. While I was there, I got the chance to talk with a doctor who works for Amylin.
This doctor, unlike the one I spoke to at the customer support center, was willing to give advice about how to deal with nausea, as long as I don’t use his name. The key, he said, was to minimize the amount of fat that we eat.
When to eat is the third eating strategy. The general advice for Byetta is to eat from 1 to 60 minutes after taking it.
People who have waited more than an hour have reported nausea. In fact, the sooner you eat something after taking Byetta the less the chance of nausea.
“If I eat just as soon as I take the injection, it is much better,” another Byetta user wrote. “I found that if I inject about 20 minutes before eating, it is the perfect timing for me. I must eat WITHIN one hour of taking the injection. A word of advice – don’t take the Byetta and then forget to eat. I did that this AM. Family crisis. Took the shot and never ate breakfast. I had a miserable day feeling tired and weak. Whatever you do, make sure you eat something, even if it’s only a bowl of cereal.”
Different foods also affect people differently. I haven’t been able to see which foods are the worst culprits. So whenever you have a bad experience with a particular food, it’s best to go easy on it the next time.
Some foods help a lot of people in dealing with nausea. By far the food recommended the most often is ginger in its many forms – including ginger snaps, ginger gum, ginger ale, ginger pills.
One woman writes that her experience is based less on Byetta and more on pregnancy, “where the nausea can be much worse.” She found that “ginger ale made with real ginger and no high fructose corn syrup (from the health food store)” is one of the best remedies.
Others have recommended everything from a cup of hot water sipped slowly, sugar-free mints, chamomile tea, saltines, rice crackers, and antacids to Sea-Band Sea Sickness Wristbands, hypnosis, walking, and deep breaths.
The wristbands go around your wrists and use acupressure to relieve nausea. You can find them at drugstores. Walgreens calls them Travel Ease.
The recommendation for hypnosis doesn’t seem strange to me considering the power of suggestion. “I wonder if anyone here has tried hypnosis to deal with nausea,” someone wrote. ”I started thinking about this as a result of the Amylin rep telling me that in the Byetta trials that 44 percent of the participants on Byetta reported at least some nausea – and that 18 percent of the participants receiving the placebo had nausea too.”
One person found that taking a long walk helps. It’s a good idea in any case.
Another wrote, “I find that if I take a deep breath almost until it hurts and hold my breath for as long as I can and let it out slowly, it generally goes away. If there is no effect the first time, I repeat it.”
If none of these strategies work, there are either prescription and OTC drugs. I think of these as a last resort, because it seems a shame to take a drug to counteract another drug. This can become a vicious cycle.
I was able to find only two OTC drugs that people recommended for nausea from Byetta. One is Emetrol. “It is a mixture of glucose, fructose, and phosphoric acid, and comes in syrup form”. This means, of course that it is high glycemic, so it will temporarily raise your blood glucose somewhat.
The other is Prilosec OTC (omeprazole), which most people usually use for frequent heartburn. Prilosec is also available by prescription, which might be a consideration if your health insurance co-pay is less than the OTC price.
By far the most commonly recommended prescription drug for nausea is the old standby, Phenergan (Promethazine). According to Wikipedia, it is available over-the-counter in the UK, Switzerland, and many other countries. Wikipedia also has an extensive list of drugs that can combat nausea generally.
People on Byetta have also recommended Zofran, metoclopramide (the generic of Reglan), and Prochlorperazine. Like all drugs, they have side effects, some of them serious.
There’s no point in my going into the pros and cons of these prescription drugs here. You might mention them to your doctor, but it’s up to him or her to decide which one, if any, of these that you will get.
Bear in mind that Byetta is the synthetic form of Gila monster venom. So you might want to try the half-serious advice that the Diabetes_And_Byetta group offers: “Try to think like a lizard. Avoid what would make a lizard nauseous.”